Georgia, 2009

Hail and Damaging Winds in Georgia, August 21, 2009

August 21, 2009 · NWS FFC · 6 events in 4 counties and zones

S. Unseasonably cool air was noted behind the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$503,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper trough, located across the eastern U.S., was helping to push a strong cold front into the southeast U.S. Unseasonably cool air was noted behind the front. With a warm, humid unstable air mass ahead of the front, scattered to numerous thunderstorms developed across northwest Georgia during the afternoon and moved southeast into the remainder of north and parts of central Georgia during the evening hours. Many of these thunderstorms produced frequent cloud-to-ground lightning and a few became severe. Several homes in the Atlanta area were struck by lightning and one person was injured from a lightning strike in Paulding county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 21, 4:35 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 21, 4:35 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT FRI AUG 21 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MODERATELY UNSTABLE TROPICAL AIR REMAINING OVER THE STATE THIS
AFTERNOON. CONVECTION SLOW TO GET STARTED...BUT POTENTIAL STILL
EXISTS AS UPPER TROUGH DEEPENS INTO THE MID MISSISSIPPI VALLEY
OVERNIGHT. MODELS AGREE THAT DRIER AIR SHOULD PUSH INTO THE
NORTHWEST CORNER BY SATURDAY MORNING...SPREADING EASTWARD DURING
THE DAY. HAVE TAPERED POPS OFF FROM THE NORTHWEST AFTER
MIDNIGHT...WITH ONLY LOW POPS REMAINING FOR THE EAST AND EAST
CENTRAL ON SATURDAY. AS UPPER TROUGH DIGS SOUTHWARD...THERE MAY BE
SOME MOISTURE LINGERING ACROSS THE HIGHER ELEVATIONS AND HAVE LEFT
MENTION OF CLOUDS FOR SATURDAY NIGHT IN THAT AREA. DRY FOR SUNDAY
AND SUNDAY NIGHT. MAV/MET TEMPERATURES LOOK OKAY AND HAVE DONE
ONLY A FEW TWEAKS.

.LONG TERM /MONDAY THROUGH FRIDAY/...
NO CHANGES MADE TO THE EXTENDED. DRY FOR MONDAY...BUT MOISTURE
STARTS TO PUSH BACK INTO THE CWA ON TUESDAY. RIDGING BUILDING BACK
BRIEFLY BUT TROUGH DEVELOPING OVER THE NORTHEAST SHOULD PUSH A
FRONT INTO TENNESSEE BY THE END OF THE PERIOD.
&&

.AVIATION...
SHOWERS/TSTORMS SLOW TO DEVELOP THIS AFTERNOON...BUT WITH A
TROPICAL AIRMASS IN PLACE AND A FRONTAL BOUNDARY PUSHING SOUTHEAST
OUT OF THE TENNESSEE VALLEY...EXPECT AT LEAST SCATTERED CONVECTION
OVER THE CWA THROUGH THE EVENING. PLAN TO CONTINUE PREVIOUS FORECAST
TREND WITH VCSH AND PREVAILING CB AT MOST TAF SITES THROUGH THE
EVENING. WILL BACK OFF ON TEMPO THUNDER UNTIL WE SEE BETTER
DEVELOPMENT. OTHERWISE...LOOK FOR VFR CONDITIONS TO DOMINATE OUTSIDE
OF PRECIP AREAS...THEN LOWER INTO THE MVFR RANGE MUCH OF THE AREA BY
BY 09Z. COULD SEE ISOLATED CIGS AND VSBYS IN THE IFR RANGE TOWARD
DAYBREAK...BUT ANY IFR CONDITIONS THAT DO DEVELOP SHOULD  LIFT/BURN
OFF BY 14Z MOST AREAS. GENERALLY LIGHT SOUTHWEST/WEST WINDS
OVERNIGHT...BECOMING MORE WEST TO NORTHWEST LATE TONIGHT INTO
SATURDAY AS THE FRONT PUSHES THROUGH. WITH FRONT PROGGD INTO
SOUTHCENTRAL GEORGIA SATURDAY...EXPECT ANY CONVECTION TO BE SOUTH OF
TAF SITES.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  90  64  87  64 /  40  20  10   5   5
ATLANTA         69  86  65  86  64 /  40  10   5   5   5
BLAIRSVILLE     64  82  59  81  59 /  40  20  10   5  10
CARTERSVILLE    65  86  57  86  57 /  40  10  10   5  10
COLUMBUS        72  91  66  88  66 /  40  10   5   5   5
GAINESVILLE     66  85  65  84  64 /  40  20  10   5  10
MACON           72  90  64  91  63 /  40  20   5   5   5
ROME            68  89  61  87  60 /  40  10  10   5  10
PEACHTREE CITY  67  86  59  85  58 /  40  10   5   5   5
VIDALIA         73  89  65  91  63 /  40  30  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 21, 5:25 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EDT FRI AUG 21 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A TROPICAL AIRMASS WILL REMAIN OVER MUCH OF THE SOUTHEASTERN U.S.
THROUGH TODAY...AS A COLD FRONT APPROACHES FROM THE GREAT LAKES
TO ARKANSAS. THE FRONTAL BOUNDARY WILL CROSS NORTH AND CENTRAL
GEORGIA EARLY SATURDAY.

.PRIMARY HAZARDS...
LOCALLY HEAVY RAINFALL AND CLOUD-TO-GROUND LIGHTNING ARE THE
PRIMARY HAZARDS THOUGH GUSTY WINDS ARE ALSO POSSIBLE WITH A FEW OF
THE STRONGER STORMS...THIS AFTERNOON AND EVENING.

.DISCUSSION...
MODERATE INSTABILITY WILL DEVELOP BY THIS AFTERNOON WITH CAPES
AROUND 1500 AND LIFTED INDICES NEAR -3...ALLOWING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AS A WEAK SHORTWAVE PASSES THROUGH THE
AREA. LIGHT WINDS ALOFT AND RELATIVELY HIGH PRECIPITABLE WATER
VALUES WILL CONTRIBUTE TO LOCALLY HEAVY RAIN POTENTIAL...WITH SPOTTY
ONE OR TWO INCH RAINFALL AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A CHANCE OF THUNDERSTORMS EXISTS OVER CENTRAL GEORGIA ON SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH MONDAY.
THUNDERSTORM CHANCES CREEP BACK INTO CENTRAL GEORGIA ON TUESDAY
AND WEDNESDAY...WITH STORMS BECOMING POSSIBLE ACROSS THE ENTIRE
AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SIGNIFICANT WEATHER THROUGH THE WEB BY GOING
TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 21, 4:50 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT FRI AUG 21 2009

GAZ080-092-212215-
550 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING
IN NORTHERN SCHLEY AND EXTREME SOUTHERN TAYLOR COUNTIES UNTIL 615 PM
EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RUPERT...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
THE AFFECTED AREAS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

19
Special weather statement, Aug 21, 5:06 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 PM EDT FRI AUG 21 2009

GAZ102-212300-
606 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING
AND WIND GUSTS TO 40 MPH IN STEWART COUNTY UNTIL 700 PM EDT...

AT 459 PM CDT/559 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS FROM OMAHA TO 5 MILES WEST
OF SANFORD...MOVING EAST AT 15 MPH.

THESE THUNDERSTORMS WILL AFFECT FLORENCE MARINA STATE PARK AND
PROVIDENCE CANYON STATE PARK DURING THE NEXT 30 MINUTES. IN
ADDITION...STRONG THUNDERSTORMS ARE ALSO DEVELOPING FURTHER EAST IN
THE COUNTY SOUTHWEST OF LUMPKIN AND NEAR RICHLAND.

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH ALL OF THESE
THUNDERSTORMS.  RESIDENTS IN THE AREA SHOULD REMAIN INDOORS AND AWAY
FROM ELECTRICAL APPLIANCES AND TELEPHONES UNTIL THE STORM HAS
PASSED. STRONG WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND
BLOW LIGHT...UNSECURED OBJECTS AROUND.

19
Special weather statement, Aug 21, 6:38 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
738 PM EDT FRI AUG 21 2009

GAZ019-220015-
738 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...WIND GUSTS TO 40
MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING IN FLOYD COUNTY UNTIL
815 PM EDT...

AT 732 PM EDT/632 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LARGE AREA OF STRONG THUNDERSTORMS MOVING INTO FLOYD
COUNTY FROM THE WEST. THE ACTIVITY WAS GENERALLY WEST OF A LINE FROM
ARMUCHEE...TO ROME...TO CAVE SPRING...MOVING EAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS ACTIVITY. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

IN ADDITION...WIND GUSTS OF 35 TO 40 MPH MAY RESULT IN MINOR DAMAGE
TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.

FINALLY...HEAVY RAIN WILL ACCOMPANY THESE STORMS AND MAY RESULT IN
PONDING OF WATER ON ROADWAYS AND BRIEF...MINOR FLOODING OF LOW-LYING
AND FLOOD PRONE AREAS.

19
Special weather statement, Aug 21, 6:45 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EDT FRI AUG 21 2009

GAZ041-220015-
745 PM EDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HARALSON
COUNTY UNTIL 815 PM EDT...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BREMEN...MOVING NORTHEAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM...ESPECIALLY FOR AREAS
BETWEEN BREMEN AND DRAKETOWN. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

19

The radar

The Atlanta radar (KFFC), 108 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
August 21, 7:01 PM EST to 7:25 PM EST
Where
Floyd County, 4 mi S of Rome to 4 mi S of Lindale
Measured
54 kt (62 mph) estimated gust
Property damage
$225,000
Reported by
Emergency Manager
Coordinates
34.192, -85.180

The Floyd County Emergency Management Director reported that strong thunderstorm winds blew down over 50 trees from just south of Rome to Cave Spring and just southeast of Lindale. Two homes suffered considerable damage from the downed trees. One of these homes was on the west side of Rome on Mountain Chase Road. Several power lines were also down throughout the same areas. Doppler radar detected a significant downburst in the area at the time.

Lightning, Paulding

When
August 21, 7:50 PM EST to 9:00 PM EST
Where
Paulding County, 7 mi NNE of Braswell to Brownsville
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
34.074, -84.923

The Paulding County Emergency Management Director reported that at least nine homes across the county were struck by lightning. Two of these lightning strikes resulted in fires and damage to the structures. In addition, one individual approximately three miles north-northeast of New Georgia was injured as a result of a lightning strike. Lightning also struck a power line approximately three miles north-northeast of New Georgia in the southern part of the county, causing the power line to fall.

Thunderstorm Wind, Paulding

When
August 21, 8:05 PM EST to 9:00 PM EST
Where
Paulding County, 7 mi N of Dallas to 7 mi N of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.021, -84.830

The Paulding County Emergency Management Director reported that four trees were down in the north part of the county and at least three trees were down in the south part of the county. Doppler radar indicated a downburst traveled across much of the county from northwest to southeast.

Thunderstorm Wind, Crawford

When
August 21, 8:34 PM EST to 8:35 PM EST
Where
Crawford County, 4 mi SE of Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
32.679, -83.951

The public reported that a poultry house collapsed from very localized thunderstorm downburst winds. A very small thunderstorm was noted in the area at the time. The damaged occurred approximately four miles southeast of the county courthouse in Knoxville.

Lightning, Cobb

When
August 21, 8:35 PM EST
Where
Cobb County, Marietta
Property damage
$500
Reported by
County Official
Coordinates
33.950, -84.550

The Cobb County 911 Center reported that lightning struck a tree and caused it to fall across a road.

Hail, Paulding

When
August 21, 8:50 PM EST to 8:52 PM EST
Where
Paulding County, 3 mi SW of Dallas to 3 mi SSW of Dallas
Measured
0.75 in hail
Reported by
Public
Coordinates
33.889, -84.867

The public observed penny-sized hail near Dallas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193750, 193751, 193752, 193831, 193830, 193753.